West Virginia, 2022

Damaging Wind in West Virginia, August 4, 2022

August 4, 2022 · NWS PBZ · 1 event in 1 county or zone

Convection ignited along a weak surface boundary during the afternoon of August 4th in northern Ohio and northwestern PA. Westerly deep-layer shear was weak and storms were disorganized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Convection ignited along a weak surface boundary during the afternoon of August 4th in northern Ohio and northwestern PA. Westerly deep-layer shear was weak and storms were disorganized. However, MLCAPE increased to 1500-2000 J/kg and low-level lapse rates steepened with time; isolated cells became capable of producing isolated wind damage through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 4:01 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 4, 4:01 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
501 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Precipitation chances will remain high today and tomorrow as a
trough to the west advances into the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Areas of showers/tstms are expected to continue with the
approach of a slow moving shortwave trough tracking across the
Ohio Valley region. Outflow boundaries from previous convection
are also spawning tstms. With little shear, pulse type isolated
severe storms are still possible through early evening, though
recent trends are showing a decrease in downdraft CAPE as
instability begins to slowly wane. Locally heavy rain also
remains possible this eve.

As instability further wanes through the evening, expect the
shower/tstm coverage to gradually diminish. A few showers/isold
tstms will remain possible overnight in close proximity to the
trough, though the potential for severe weather should end.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
By Friday, the pattern remains in a return flow with strong warm
and moist southwest flow continuing through the day on Friday.
As well, PWATS will be again into the 1.6 to 1.8 range with a
high freezing level and saturated column to the surface. Thus,
another day for a flash flood threat will be present. Depending
on the saturation of some locations on Thursday, this could
prime certain areas for Friday. A Flood Watch may be needed.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The pattern for continued southwest flow with PWATs continuing
to be ion the 1.6 to 1.8 range will persist into the weekend. A
break looks likely on Sunday with a frontal passage likely but
the boundary once again stalling across the area may renew
convection again to start next week. Long range model ensembles
indicate that another frontal passage will impact the area the
middle of next week with precipitation chance, but temperature
trends look seasonable.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Areas of showers/tstms will continue through this evening with
the approach of a shortwave trough, and outflow boundary
interactions from earlier convection. Will maintain TEMPO
mentions for tstms/restrictions based on recent radar trends
and near term models.

Convection should dissipate with the loss of daytime heating.
Residual moisture will keep ports in MVFR, dropping to IFR at
times with plentiful stratus.

.Outlook...
More showers and storms are possible Friday with a pre-frontal
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 4, 12:18 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
118 PM EDT Thu Aug 4 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
118 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There exists the potential for severe storms with damaging winds, as
well as localized flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible for Friday and Saturday which may lead to
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 4, 2:42 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Thu Aug 4 2022

PAZ016-023-042015-
Jefferson PA-Indiana PA-
342 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Punxsutawney, Sykesville, Big Run, and Anita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 7906 4107 7903 4106 7881 4088 7881
TIME...MOT...LOC 1942Z 287DEG 20KT 4102 7905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Aug 4, 2:55 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     2 W SALTSBURG           40.49N  79.48W
08/04/2022                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER PBZ2202673

07
Special weather statement, Aug 4, 2:55 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
355 PM EDT Thu Aug 4 2022

PAZ023-074-042045-
Westmoreland Ridges PA-Indiana PA-
355 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN INDIANA AND EAST
CENTRAL WESTMORELAND COUNTIES THROUGH 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homer City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homer City, Black Lick, Seward, Bolivar, Vintondale, Armagh, Lucerne
Mines, Brush Vly, and Yellow Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4050 7891 4038 7899 4040 7920 4058 7920
      4062 7885
TIME...MOT...LOC 1955Z 269DEG 16KT 4050 7911

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Aug 4, 2:59 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     NEW ALEXANDRIA          40.39N  79.42W
08/04/2022                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ2202674

07
Local storm report, Aug 4, 4:11 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     2 NE SLIPPERY ROCK      41.09N  80.03W
08/04/2022                   BUTLER             PA   911 CALL CENTER

            MULTIPLE TREES AND POWER POLES DOWN ALONG SR108 NE OF
            SLIPPERY ROCK.

&&

EVENT NUMBER PBZ2202675

CJM
Local storm report, Aug 4, 4:22 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     4 NW TIONESTA           41.54N  79.50W
08/04/2022                   FOREST             PA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF SR36 AND DORY CARSON
            ROAD.

&&

EVENT NUMBER PBZ2202676

CJM

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 4, 4:27 PM EST
Where
Hancock County, 2.6 mi SE of Congo
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.590, -80.600

Multiple trees were down in the vicinity of Allison Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052087.